How are you managing when patients get an increase in liver enzymes? Do you have guidelines for how to manage Tolvaptan when they do? Do you have different approaches for liver enzyme versus bilirubin rise?
My approach in managing LFT abnormalities in Tolvaptan-treated patients:
(1) The most common pattern is < 2 x increases in AST and/or ALT without an increase in bilirubin/ALP:
- I would repeat the blood test to confirm the results.
- If affirmative, I would hold Tolvaptan for 2 weeks and repeat blood work.
- If the increase in AST/ALT is persistent after Tolvapan hold, I would look for possible explanation such as alcoholic excess, or NASH.
- If the AST/ALT normalizes I would re-challenge the patient at lower doses of Tolvaptan. If blood tests OK, increase Tolvaptan back to previous dose.
(2) Isolated increase only in ALP esp. in patients with later stage CKD:
- I would check intact 1-84 PTH. If it is high (i.e. >100 pM) then most likely due to secondary hyperparathyroidism. If intact PTH is between 60-100 pM, I would check bone vs. liver ALP to determine the source.
(3) More than 2x increase in AST or ALT with also increase in bilirubin:
- This is a warning sign for potentially serious drug-induced hepatotoxicity (i.e. possible prelude to Hy’s law which is defined >3x increase in AST or ALT with >2x increase in bilirubin with ALP generally normal).
- I would repeat the blood work ASAP and if the same results are confirm, stop Tolvaptan.
If in doubt anytime, hold Tolvaptan and consult an experienced hepatologist.
There are no replies made for this post yet. Be one of the first to reply to this post!